Latest News

Small study finds high dose vitamin D relieved toxic erythema of chemotherapy


 

FROM JAMA DERMATOLOGY

High-dose vitamin D led to improvement of toxic erythema of chemotherapy (TEC) within 1 to 4 days in a retrospective case series of six patients seen on an inpatient dermatology consultative service.

Currently, chemotherapy cessation, delay, or dose modification are the “only reliable methods of resolving TEC,” and supportive agents such as topical corticosteroids, topical keratolytics, and pain control are associated with variable and “relatively slow improvement involving 2 to 4 weeks of recovery after chemotherapy interruption,” Cuong V. Nguyen, MD, of the department of dermatology at Northwestern University, Chicago, and colleagues, wrote in a research letter.

Dr. Adam Friedman, professor and interim chief of dermatology, George Washington University, Washington

Dr. Adam Friedman

Onset of TEC in the six patients occurred a mean of 8.5 days after chemotherapy. Vitamin D – 50,000 IU for one patient and 100,000 IU for the others – was administered a mean of 4.3 days from rash onset and again in 7 days. Triamcinolone, 0.1%, or clobetasol, 0.05%, ointments were also prescribed.

All patients experienced symptomatic improvement in pain, pruritus, or swelling within a day of the first vitamin D treatment, and improvement in redness within 1 to 4 days, the authors said. The second treatment was administered for residual symptoms.

Adam Friedman, MD, professor and chair of dermatology and director of the supportive oncodermatology clinic at George Washington University, Washington, said that supporting patients through the “expected, disabling and often treatment-limiting side effects of oncologic therapies” is an area that is “in its infancy” and is characterized by limited evidence-based approaches.

“Creativity is therefore a must,” he said, commenting on the research letter. “Practice starts with anecdote, and this is certainly an exciting finding ... I look forward to trialing this with our patients at GW.”

Five of the six patients had a hematologic condition that required induction chemotherapy before hematopoietic stem cell transplant, and one was receiving regorafenib for treatment of glioblastoma multiforme. Diagnosis of TEC was established by clinical presentation, and five of the six patients underwent a biopsy. Biopsy findings were consistent with a TEC diagnosis in three patients, and showed nonspecific perivascular dermatitis in two, the investigators reported.

Further research is needed to determine optimal dosing, “delineate safety concerns and potential role in cancer treatment, and establish whether a durable response in patients with continuous chemotherapy, such as in an outpatient setting, is possible,” they said.

Dr. Nguyen and his coauthors reported no conflict of interest disclosures.

Recommended Reading

Age, skin cancer risks for ICI-induced bullous pemphigoid identified
MDedge Hematology and Oncology
FDA acts against sales of unapproved mole and skin tag products on Amazon, other sites
MDedge Hematology and Oncology
Update on high-grade vulvar interepithelial neoplasia
MDedge Hematology and Oncology
Pandemic caused treatment delay for half of patients with CTCL, study finds
MDedge Hematology and Oncology
New PDT therapy for CTCL to be reviewed by FDA
MDedge Hematology and Oncology